Flash Flood, Mesa
- When
- August 2, 6:15 PM MST to 7:15 PM MST
- Where
- Mesa County, 9 mi S of Gateway
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.550, -108.967
Runoff from heavy rain producing thunderstorms made portions of Z6 Road in Salt Creek Canyon impassable due to washouts and rock and mud slides.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Runoff from heavy rain producing thunderstorms made portions of Z6 Road in Salt Creek Canyon impassable due to washouts and rock and mud slides.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 1:00 PM MST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MDT TUE AUG 2 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... WEAK SHORTWAVE WHICH GENERATED A LINE OF LIGHT SHOWERS ACROSS THE NORTHERN AND PORTIONS OF THE CENTRAL CWFA THIS MORNING WAS JUST EXITING TO THE NORTHEAST AT MIDDAY. CLEARING BEHIND THIS FEATURE HAS ALLOWED FOR GOOD INSOLATION ACROSS MUCH OF THE CWFA DURING THE EARLY PART OF THE DAY. AS A RESULT...TSTMS MUCH QUICKER TO DEVELOP THAN YESTERDAY AT THIS TIME. DESPITE EARLY SUNSHINE...TEMPS WERE RUNNING A FEW DEGREES COOLER THAN AT NOON MONDAY. TONIGHT: LITTLE CHANGE IN THE POSITIONING OF THE HIGH TONIGHT... THOUGH MODELS SHOWED A SHORTWAVE WILL MOVE EASTWARD JUST NORTH OF THE CWFA BOUNDARY. THIS WILL CAUSE THE RIDGE TO FLATTEN OVER THE AREA BRINGING A MORE WESTERLY COMPONENT TO THE UPPER LEVEL FLOW. CONSEQUENTLY...DEEP MOISTURE AS INDICATED IN SLC AND GJT RAOBS WILL REMAIN OVER THE AREA BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS WITH MORE SCATTERED ACTIVITY OVER THE LOWER ELEVATIONS. WBZ LEVELS FAIRLY ELEVATED...WIND SHEAR IS MARGINAL WHILE CAPE AND LIS NOT VERY IMPRESSIVE. THEREFORE...HAVE FAR GREATER CONCERNS WITH FLOODING AS OPPOSED TO SEVERE WEATHER. MID-LEVEL FLOW APPEARS SUFFICIENT TO KEEP STORMS MOVING...THOUGH TERRAIN TRAINING COULD LEAD TO SOME LOCALIZED FLOODING AGAIN THIS EVENING. WENT WITH PERSISTENCE FORECAST FOR OVERNIGHT LOWS. WEDNESDAY-WEDNESDAY NIGHT: ELONGATED HIGH PRESSURE RIDGE STRETCHES FROM WEST TO EAST ACROSS THE SOUTHERN PORTION OF THE CWFA. DEEP SUB- TROPICAL MOISTURE WILL REMAIN OVER THE AREA...SO EXPECTING ANOTHER ROUND OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. SOME LINGERING ACTIVITY IS POSSIBLE AFTER MIDNIGHT. MEANWHILE...COLD FRONT WILL MAKE ITS WAY SOUTH ALONG THE EASTERN CO PLAINS ON WEDNESDAY NIGHT...THOUGH WILL HAVE LITTLE OR NO IMPACT ON THE CWFA UNTIL THURSDAY. AFTERNOON HIGHS SHOULD RUN A BIT BELOW NORMAL DUE TO CLOUDS AND PCPN WHILE OVERNIGHT LOWS WILL SHOW LITTLE CHANGE. THURSDAY: COLD FRONT MENTIONED ABOVE WILL BRING A MOIST NORTHEASTERLY FLOW INTO SAN JUAN MOUNTAINS DURING THE DAY. THIS COMBINED WITH SOME JET LEVEL DIVERGENCE AND DIURNAL WARMING MAKES SHOWERS AND TSTMS LIKELY IN THE SAN JUAN MOUNTAINS AND TO A SLIGHTLY LESSER DEGREE THE CENTRAL AND NORTHERN MOUNTAINS ALONG THE CONTINENTAL DIVIDE. MEANWHILE...HIGH PRESSURE REBUILDS OVER THE GREAT BASIN BRINGING DRIER AIR INTO THE WESTERN ZONES SO CUT POPS IN EASTERN UTAH. HIGHS WILL CONTINUE TO RUN JUST A BIT BELOW NORMAL. .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... CONTINUITY LOOKS GOOD WITH MONSOON FLOW CONTINUING THROUGH OUT THE WEEK. HIGH PRESSURE RETREATS TO THE GREAT BASIN AREA LATE FRI EARLY SAT WHICH WILL HELP MOVE THE MEAN FLOW FROM THE SW TO THE W-NW. THIS WILL REDUCE THE CONVECTIVE CYCLE SOMEWHAT AND BRING AN INCREASE IN TEMPS FOR DAY TIME HIGHS AND SLIGHTLY COOLER LOWS. CURRENT FORECAST IN GOOD SHAPE SO ONLY MINOR TWEAKING DONE FOR LATEST MODEL TREND. DJC/21 && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && NL/DJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE AUG 2 2005 COZ001>014-017>023-UTZ022>025-027>029-031145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE AUG 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO NEAR 50 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS AND RAINFALL RATES OF AN INCH AN HOUR OR GREATER. JDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
655 PM MDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FUNNEL CLOUD 10 NW MACK 39.32N 109.00W
08/02/2005 MESA CO TRAINED SPOTTER
&&
JSMITHPRELIMINARY LOCAL STORM REPORT...COR FOR TIME OF EVENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
655 PM MDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD 10 NW MACK 39.32N 109.00W
08/02/2005 MESA CO TRAINED SPOTTER
&&
JSMITHThe Grand Junction radar (KGJX), 87 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471559.